Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Pueblo, CO

July 16, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2004, 3:17 PM MDT for Pueblo County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 3:17 PM MDT (21:17 UTC)
Expired
Jul 16, 2004, 4:15 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 162117
SVRPUB
COC101-162215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF
  PINON...AND WAS MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO AREA THROUGH 415 PM

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3851 10437 3849 10476 3804 10461 3817 10405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:09 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 2:09 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT FRI JUL 16 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN FORECAST CONCERNS ARE HEAVY RAIN AND FLASH FLOOD
POTENTIAL.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONGOING OVER MAINLY THE
MOUNTAINS...AND AS EXPECTED THEY ARE SLOW MOVING AND PRODUCING
HEAVY RAIN.  SO WITH PRECIPITABLE WATER VALUES OF OVER AN INCH OVR
THE ERN HALF OF THE FORECAST AREA AND WITH CONTINUED WIDESPREAD
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FOR THIS EVENING...WILL
KEEP THE FLOOD WATCH IN EFFECT FOR THE SOUTHEAST MTS AND ADJACENT
LOWER ELEVATIONS. WILL BUMP UP POPS A LITTLE.  GFS DEVELOPS AN MCS
OVR THE EL PASO COUNTY AREA TONIGHT AND AS A RESULT KEEPS SOME HIGH
QPF VALUES OVER THE SE PLAINS.  THE ETA KEEPS FAIRLY HIGH QPF VALUES
OVR THE I-25 CORRIDOR THRU THE NIGHT.  I BELIEVE THIS IS OVERDONE AND
I EXPECT THE ACTIVITY TO DECREASE BY LATE NIGHT...WL LEAVE SOME 20
POPS IN THE FORECAST ACRS THE AREA.

SATURDAY THE PRECIPITABLE WATER VALUES ARE STILL AND INCH OR MORE
ACRS ERN AREAS...AND SE UPSLOPE FLOW IS EXPECTED. MODELS AGAIN SHOW
FAIRLY WIDESPREAD PCPN OVR THE MTS AND NEARBY PLAINS.  WILL
INCREASE POPS IN THESE AREAS. THE UPR LVL FLOW DOES NOT LOOK MUCH
DIFFERENT THAN TODAY...SO STORMS WL PROBABLY BE SLOW TO MOVE AGAIN
AND WILL PRODUCE LOCALLY HEAVY RAIN.  CLOUD COVER AND AN EARLY START
TO THE PCPN SATURDAY MAY MEAN TEMPS WILL NOT GET AS WARM AS
PREVIOUSLY THOUGHT SO WL COOL TEMPS A LITTLE.

&&

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...PERSISTENT UPPER FLOW PATTERN WILL DOMINATE FOR THE WEEKEND AND
WITH MINOR CHANGES AT MIDWEEK...

SOUTHWEST U.S. RIDGE AND EASTERN U.S. TROF WILL SERVE AS THE DRIVING
FORCES THROUGH THE FORECAST CYCLE. SOUTHWEST RIDGE SHIFTS
SLIGHTLY WEST AT FIRST THEN MIGRATES BACK TO 4-CORNERS BY THE
END OF THE WEEK. EASTERN TROF LIFTS OUT BUT GETS REPLACED AS HUDSON
BAY VORTEX OSCILLATES. MOISTURE CONTINUES TO ROTATE AROUND THE
SOUTHWEST RIDGE PROVIDING FOR DAILY CONVECTIVE ACTIVITY ESPECIALLY
OVER THE MOUNTAINS. IT WILL BE DIFFICULT TO PEG WHICH DAY WILL BE
WETTER THAN ANOTHER.   THE ATMOSPHERE STAYS FAIRLY MOIST AND THOSE
PESKY SHORT WAVE WILL CONTINUE TO SUPPORT A CHANCE FOR THUNDERSTORMS
EACH DAY. LEFT THE FORECAST PACKAGE PRETTY MUCH ALONE AS MODELS ARE
FAIRLY CONSISTENT AND CURRENT GRIDS HANDLE THE CHANGES ADEQUATELY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 1000 PM
FOR EASTERN MOUNTAINS AND EL PASO COUNTY AREA...(ZONE 72 THROUGH
85).

&&
Hazardous weather outlook, Jul 16, 7:04 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT FRI JUL 16 2004

CORRECTED FOR SPELLING...FORMAT

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
704 AM MDT FRI JUL 16 2004

...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS AND THE ADJACENT TERRAIN FROM NOON TODAY
TO 1000 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE ADJACENT PLAINS
BETWEEN 100 PM AND 200 PM.  THE PRIMARY THREAT FROM THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL...AND LIGHTNING.  ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE...MAINLY ALONG THE EASTERN SLOPES
OF THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...AND ALONG THE
COLORADO NEW MEXICO BORDER...PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...AND TORRENTIAL RAINS.  THE AREAS MOST LIKELY TO
EXPERIENCE LOCALIZED TORRENTIAL RAINFALL WILL BE ACROSS TELLER...EL
PASO...AND FREMONT COUNTIES...AND ALONG THE EASTERN SLOPES OF THE
WET MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS BETWEEN NOON TODAY AND
1000 PM THIS EVENING.  FLASH FLOODING WILL BE POSSIBLE WITH THE
STRONGER STORMS IN THESE AREAS...ESPECIALLY FOR THE BURN SCAR
AREAS...AND FOR LOCATIONS IN STEEP CANYONS OR URBAN AREAS
SUSCEPTIBLE TO FLASH FLOODING. THE FLOOD WATCH INCLUDES THE CITY OF
COLORADO SPRINGS.

ACROSS THE WESTERN MOUNTAINS AND VALLEYS...SCATTERED THUNDERSTORMS
COULD ALSO PRODUCE LOCALLY HEAVY RAINS...HOWEVER THE THREAT FOR ANY
FLOODING IS EXPECTED TO REMAIN MUCH MORE SPOTTY AND LOCALIZED.
HOWEVER PEOPLE IN AND NEAR THE MILLION BURN SCAR SHOULD ALSO BE
ALERT TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

EASTERLY WINDS BEHIND A COLD FRONT WHICH HAS MOVED THROUGH SOUTHEAST
COLORADO EARLIER THIS MORNING...WILL CAUSE LOW LEVEL MOISTURE
TO POOL ACROSS SOUTHEAST COLORADO AND ALONG THE ADJACENT EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS. AN APPROACHING UPPER LEVEL
DISTURBANCE...COMBINED WITH AFTERNOON HEATING...IS EXPECTED TO
DESTABILIZE THE ATMOSPHERE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO THIS AFTERNOON...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
TO DEVELOP ACROSS THE REGION. DUE TO LIGHT WINDS ALOFT...
THUNDERSTORMS WILL BE SLOW MOVING...WITH THE POTENTIAL FOR
PRODUCING LOCALLY HEAVY RAINFALL.  EASTERLY LOW LEVEL FLOW WILL
FOCUS THE MOST WIDESPREAD THUNDERSTORM DEVELOPMENT ALONG THE EASTERN
SLOPES OF THE SOUTHEAST MOUNTAINS THROUGH THIS EVENING...RESULTING IN
THE THREAT FOR FLASH FLOODING ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF SOUTH CENTRAL
AND SOUTHEAST COLORADO ON SATURDAY.  ONE OR TWO STORMS COULD BECOME
STRONG TO SEVERE ON FRIDAY...MAINLY ACROSS THE EASTERN MOUNTAINS AND
SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER LARGE HAIL AND
DAMAGING WINDS COULD ALSO OCCUR WITH THE STRONGER STORMS.  LOCALLY
HEAVY RAIN COULD POSE A FLASH FLOOD THREAT FOR OLD BURN SCARS AND FOR
MORE SENSITIVE URBAN AREAS.

THUNDERSTORM CHANCES WILL DECREASE SOME THROUGH THE MID PART OF
NEXT WEEK...ALTHOUGH AT LEAST ISOLATED THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.  ANOTHER COLD FRONT MAY BRING AN INCREASED PROBABILITY FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY...ALONG WITH COOLER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT INTERSTATE 25
CORRIDOR...AND ALONG THE COLORADO NEW MEXICO BORDER AFTER 1 PM TODAY.

KT/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:39 PM MDTSevere Thunderstorm WarningPUBCuster66 min
Jul 16, 2:08 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 16, 2:22 PM MDTSevere Thunderstorm WarningPUBEl Paso53 min
Jul 16, 2:28 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 16, 5:15 PM MDTFlash Flood WarningPUBEl Paso2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.